Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 16, NWS La Crosse, WI

June 4, 2019Fillmore County, Houston County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 4, 2019, 6:20 PM CDT for Fillmore County, Houston County, Minnesota. It was in force for 57 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2019, 6:20 PM CDT (23:20 UTC)
Expired
Jun 4, 2019, 7:17 PM CDT
In force
57 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Fillmore County, MN, Houston County, MN

The radar

The La Crosse radar (KARX), 78 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 6:47 PM CDTTSTM WND GST 581 S Greenleafton, MNCORRECTS PREVIOUS TSTM WND GST REPORT FROM 1 S HARMONY. LOCATION WAS JUST SOUTH OF GREENLEAFTON.
Jun 4, 6:47 PM CDTTSTM WND GST 581 S Harmony, MN.
Jun 4, 6:47 PM CDTTSTM WND GST 581 S Harmony, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 4, 4:56 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.3 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2019-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2019-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1070 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

729 
WUUS53 KARX 042320
SVRARX
MNC045-055-050045-
/O.NEW.KARX.SV.W.0016.190604T2320Z-190605T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
620 PM CDT Tue Jun 4 2019

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Southwestern Houston County in southeastern Minnesota...
  Fillmore County in southeastern Minnesota...

* Until 745 PM CDT.

* At 619 PM CDT, severe thunderstorms were located along a line
  extending from 6 miles north of Dover to near Grand Meadow, moving
  southeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Trained weather spotters. These storms have a history of 
           producing wind gusts greater than 60 mph.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Wykoff around 640 PM CDT.
  Harmony around 710 PM CDT.
  Canton around 715 PM CDT.
  Mabel around 730 PM CDT.

Other locations impacted by these severe thunderstorms include
Henrytown, Forestville State Park, Choice, Etna, Carimona, York and
Cherry Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4378 9220 4378 9172 4350 9172 4350 9245
      4352 9245
TIME...MOT...LOC 2319Z 294DEG 28KT 4406 9212 4368 9253 

HAIL...1.00IN
WIND...60MPH
 
$$

CA
3 follow-up statements
617 
WWUS53 KARX 042330
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
630 PM CDT Tue Jun 4 2019

MNC045-055-050045-
/O.CON.KARX.SV.W.0016.000000T0000Z-190605T0045Z/
Houston MN-Fillmore MN-
630 PM CDT Tue Jun 4 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHWESTERN HOUSTON AND FILLMORE COUNTIES...

At 629 PM CDT, severe thunderstorms were located along a line
extending from near St. Charles to near Spring Valley, moving
southeast at 30 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Trained weather spotters. At 625 PM, 70 mph wind gusts were 
         reported 4 miles west of Chatfield.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

These severe storms will be near...
  Wykoff around 640 PM CDT.
  Harmony around 710 PM CDT.
  Canton around 720 PM CDT.
  Mabel around 735 PM CDT.

Other locations impacted by these severe thunderstorms include
Henrytown, Forestville State Park, Choice, Etna, Carimona, York and
Cherry Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4378 9220 4378 9172 4350 9172 4350 9245
      4352 9245
TIME...MOT...LOC 2329Z 294DEG 28KT 4403 9204 4365 9245 

HAIL...1.00IN
WIND...70MPH
 
$$

CA
986 
WWUS53 KARX 050005
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
705 PM CDT Tue Jun 4 2019

MNC045-055-050045-
/O.CON.KARX.SV.W.0016.000000T0000Z-190605T0045Z/
Houston MN-Fillmore MN-
705 PM CDT Tue Jun 4 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHWESTERN HOUSTON AND SOUTHEASTERN FILLMORE COUNTIES...

At 705 PM CDT, severe thunderstorms were located along a line
extending from near Rushford to near Cresco, moving southeast at 45
mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Trained weather spotters. These storms have a history of 
         producing damaging winds.

IMPACT...Expect damage to roofs, siding, and trees.

These severe thunderstorms will remain over mainly rural areas of
southwestern Houston and southeastern Fillmore Counties, including
the following locations... Henrytown, Choice, York, Cherry Grove,
Hutton, Riceford and Greenleafton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4367 9205 4378 9200 4378 9172 4350 9172
      4350 9245 4352 9245
TIME...MOT...LOC 0005Z 303DEG 38KT 4377 9175 4343 9209 

HAIL...0.75IN
WIND...60MPH
 
$$

CA
726 
WWUS53 KARX 050017
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
717 PM CDT Tue Jun 4 2019

MNC045-055-050026-
/O.CAN.KARX.SV.W.0016.000000T0000Z-190605T0045Z/
Houston MN-Fillmore MN-
717 PM CDT Tue Jun 4 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN HOUSTON AND
SOUTHEASTERN FILLMORE COUNTIES IS CANCELLED...
    
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning has
been cancelled.  However small hail and gusty winds are still
possible with these storms.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern Iowa...and southeastern Minnesota.

Remember, a Severe Thunderstorm Warning still remains in effect for 
northern Houston County.

LAT...LON 4367 9205 4378 9200 4378 9172 4350 9172
      4350 9245 4352 9245
TIME...MOT...LOC 0013Z 294DEG 28KT 4374 9167 4340 9201 

$$

CA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:02 PM CDT, 3 hours 18 minutes earlier.

Area forecast discussion, Jun 4, 3:02 PM CDT, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
302 PM CDT Tue Jun 4 2019

.SHORT TERM...(This evening through Wednesday)
Issued at 302 PM CDT Tue Jun 4 2019

Main short-term fcst concerns are SHRA/TSRA chances tonight and
potential of a severe threat with them.

18z data analysis had low pressure near the Man/MN border with a
cold front southward thru the eastern Dakotas. Locally, a strato-cu
deck covered much of the fcst area, left over from the SHRA/TSRA
this morning. These clouds holding temps down across much of the
fcst area. However elsewhere southerly flow ahead of the low/front
was pulling a warm, moist, unstable airmass northward into MN/IA/WI.
Main dew point/CAPE axis extended from western/central IA into
western MN. Convection across parts of W-C and NW MN ahead of the
front early this afternoon while the rest of MN/IA/WI was generally
precip free.

Model runs of 04.12z initialized well. Solutions similar (as the
synoptic scale) as a shortwave over the Dakotas early this afternoon
slides into MN this evening, then across WI/IA overnight/early Wed
morning, followed by rising hgts/ridging later Wed morning/
afternoon. However, plenty of meso-scale/convection differences
impacting the sensible weather outcome tonight. Short-term fcst
confidence is average to good this cycle.

Airmass continues to destabilize over the area this afternoon as the
S-SW lower level flow continues to pull a moisture plume into the
region. NAM/GFS still prog a 70F+ sfc dew point plume northward into
the area by 00z this evening, which continues to look too robust.
ECMWF/RAP with sfc dew points in the 60s look more reasonable based
on 18z obs and current state of crop development across the
mid/upper MS valley. Either way, model consensus builds a plume of
2K to 3K J/KG MUCAPE over the area for late this afternoon/early
this evening. However, 0-3KM and 0-6KM shear progged on the weak
side, 15-25kts in the 0-3KM layer, and 15-30kts in the 0-6KM layer.
The cold front and shortwave to move into MN this evening, providing
the forcing/lift to initiate convection in the airmass over the
area. All models initiating convection NW of the fcst area thru the
rest of the afternoon with this convection propagating SE
into/across most of the fcst area mainly during the mid evening into
overnight hours tonight. However, CAMs as well as NAM, GFS, GEM,
ECMWF all have a different evolution on the timing/coverage of the
convection as it would move SE across the fcst area. Enough CAPE for
pulse hail producing TSRA tonight, with potential for a wind threat
if storms can evolve into a complex and develop a line/bow echo of
storms. This the thinking for the enhanced severe storm risk across
portions of the fcst area near/north of I-94 tonight. (What stronger
0-3/0-6KM shear is progged tonight is across the northern portions
of the fcst area) See SWODY1 for more info on tonights severe risks.

Front goes thru very late tonight/early Wed morning with a switch to
NW winds, some drying of the lower levels and rising hgts aloft
behind the passing shortwave. After some small SHRA/TSRA chances
early Wed morning, a generally dry day expected. Even with some
cooling behind the front, mixed 925mb temps support the blend of
guidance highs mostly in the mid 70s to lower 80s on Wed.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 302 PM CDT Tue Jun 4 2019

Wednesday night into Friday...The 04.12z GFS/NAM/ECMWF are in good
agreement in building ridge axis into the Upper Great Lakes Region.
Subsidence underneath the upper level/surface ridge will allow for
mostly sunny skies and dry weather. Temperatures are expected to be
near or slightly above normal...with highs rising into the 70s to lower
80s.

Main forecast concerns Friday night into Tuesday are precipitation
chances Sunday into Tuesday. Upper level ridge breaks down over
the Upper Great Lakes Region and upper level trough/closed low
slowly moves into the Ohio River Valley Sunday into Tuesday. The
forecast area remains on the northern periphery of the closed
upper low and provides small chances of showers and thunderstorms
mainly over the southern half of the forecast area. The 04.12z
GFS/ECMWF/GEM are in decent agreement in digging upper level
trough over the Northern Plains States/Upper Great Lakes region
Monday into Tuesday. This will produce periodic small chances of
showers/thunderstorms across the forecast area early next week.
With the upper closed low/upper level trough over the forecast
area for much of the period...temperatures will be near to
slightly below normal. 04.12z GFS/ECMWF suggest 925mb temperatures
to be in the plus 14 to plus 18 degrees celsius range through the
period and high temperatures are expected to climb mainly into
the 70s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1218 PM CDT Tue Jun 4 2019

Good VFR expected at KRST thru the afternoon and early evening.
MVFR deck is looking to move out of the KLSE area by 20z with good
VFR thru the rest of the afternoon/early evening. By mid to late
evening an approaching front is expected to trigger a line of
SHRA/TSRA. Plenty of detail differences on timing/coverage of
SHRA/TSRA as the line would move across the taf sites. With
confidence in the details on the lower side, added VCTS/CB to the
KRST taf 03-06z and KLSE 04-07z for now. As timing details become
clearer this can be refined. Front goes thru around 12z Wed, with
winds becoming NW behind the front. Will have to watch for a period
of MVFR cigs behind the front Wed morning, but for now left any
lower deck sct as some weak subsidence should be moving into the
area.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...RRS
LONG TERM...DTJ
AVIATION...RRS
Hazardous weather outlook, Jun 4, 3:45 PM CDT, 2 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
345 PM CDT Tue Jun 4 2019

IAZ011-030-MNZ079-088-096-WIZ032-033-041-053-054-061-051100-
Allamakee-Clayton-Wabasha-Winona-Houston-Buffalo-Trempealeau-
La Crosse-Vernon-Crawford-Grant-
345 PM CDT Tue Jun 4 2019

This Hazardous Weather Outlook is for parts of northeast
Iowa...southeast Minnesota...and southwest Wisconsin.

.DAY ONE...Tonight

Scattered thunderstorms are expected this evening. One round could
move through early to mid evening, while another may hit going
into the overnight hours. Storms would post a threat for damaging
winds, but could also bring brief heavy rains, lightning, and hail.

Flooding continues along portions of the Mississippi River.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a slight chance for thunderstorms Wednesday morning.

A small chance of thunderstorms is forecast from Saturday night
through Monday morning. Severe weather is not expected.

Flooding will continue along portions of the Mississippi River.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at times this evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008>010-018-019-029-MNZ086-087-094-095-WIZ017-029-034-042>044-
055-051100-
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Dodge-Olmsted-
Mower-Fillmore-Taylor-Clark-Jackson-Monroe-Juneau-Adams-Richland-
345 PM CDT Tue Jun 4 2019

This Hazardous Weather Outlook is for parts of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Tonight

Scattered thunderstorms are expected tonight. The first threat
of storms will move in early this evening, while a second line
of storms could impact the area from late evening into the
overnight hours. While damaging winds will be the main expected
impact, storms will also bring a threat for brief heavy rain,
lightning, and hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a slight chance for thunderstorms Wednesday morning.

A small chance of thunderstorms is forecast from Saturday night
through Monday morning. Severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at times this evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Shea

In the hours before

Local storm report, Jun 4, 5:40 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
540 PM CDT TUE JUN 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND GST     DODGE CENTER            44.03N 92.85W
06/04/2019  M69 MPH          DODGE              MN   AWOS

&&

SHEA
Local storm report, Jun 4, 5:58 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
558 PM CDT TUE JUN 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND GST     4 SW ROCHESTER          43.97N 92.53W
06/04/2019  E54 MPH          OLMSTED            MN   TRAINED SPOTTER

0557 PM     TSTM WND GST     ROCHESTER               44.01N 92.48W
06/04/2019  E60 MPH          OLMSTED            MN   EMERGENCY MNGR

            AT APACHE MALL

&&

SHEA
Local storm report, Jun 4, 5:59 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
559 PM CDT TUE JUN 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     TSTM WND GST     2 S ORONOCO             44.13N 92.54W
06/04/2019  E60 MPH          OLMSTED            MN   TRAINED SPOTTER

&&

SHEA
Local storm report, Jun 4, 6:01 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
601 PM CDT TUE JUN 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND GST     2 SSW ROCHESTER         43.99N 92.48W
06/04/2019  M54 MPH          OLMSTED            MN   TRAINED SPOTTER

0555 PM     TSTM WND GST     2 NW ROCHESTER          44.03N 92.50W
06/04/2019  M56 MPH          OLMSTED            MN   TRAINED SPOTTER

&&
Local storm report, Jun 4, 6:04 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
604 PM CDT TUE JUN 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     TSTM WND GST     ROCHESTER AIRPORT       43.91N 92.50W
06/04/2019  M60 MPH          OLMSTED            MN   ASOS

&&

SHEA
Local storm report, Jun 4, 6:15 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
615 PM CDT TUE JUN 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     TSTM WND GST     ROCHESTER AIRPORT       43.91N 92.50W
06/04/2019  M64 MPH          OLMSTED            MN   ASOS

&&

SHEA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 7:42 AM CDTSpecial Weather StatementARXHouston93 min
Jun 4, 2:27 PM CDTSpecial Weather StatementARXFillmore, Mower78 min
Jun 4, 4:22 PM CDTSpecial Weather StatementARXDodge53 min
Jun 4, 4:48 PM CDTSevere Thunderstorm WarningARXDodge, Olmsted42 min
Jun 4, 5:11 PM CDTSpecial Weather StatementARXDodge, Olmsted, Wabasha, Winona79 min
Jun 4, 5:11 PM CDTSevere Thunderstorm WarningARXWabasha49 min
Jun 4, 5:14 PM CDTAreal Flood AdvisoryARXDodge3 hr
Jun 4, 5:23 PM CDTSevere Thunderstorm WarningARXDodge, Olmsted52 min
Jun 4, 5:51 PM CDTSevere Thunderstorm WarningARXFillmore, Mower, Olmsted54 min
Jun 4, 5:58 PM CDTSevere Thunderstorm WarningARXWabasha, Winona62 min
Jun 4, 6:04 PM CDTSevere Thunderstorm WarningARXFillmore, Olmsted, Winona56 min
Jun 4, 6:50 PM CDTSevere Thunderstorm WarningARXHouston, Winona63 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.